Texas, 2022Drought in Texas, May 1 to 31, 2022
May 1 to 31, 2022 · NWS FWD · 25 events in 25 counties and zones
Severe to exceptional drought conditions affected portions of North and Central Texas for the entire month of May.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to exceptional drought conditions affected portions of North and Central Texas for the entire month of May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 4:59 PM CST, 7 hours 1 minute earlier.
Area forecast discussion, Apr 30, 4:59 PM CST, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service Fort Worth TX
559 PM CDT Sat Apr 30 2022
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Tonight through Sunday/
A few showers and thunderstorms will continue along the cold
front through late afternoon, generally south of a line from
Athens to Cameron. The front will likely stall very near the
southern border of the CWA tonight so we will maintain at least
some low PoPs there even though forcing for ascent will be weak.
Otherwise, dry air, decreasing wind speeds and a mostly clear sky
will allow temperatures to fall into the 50s across much of North
Texas with lower and middle 60s elsewhere.
The front will lift back to the north Sunday once surface high
pressure builds to the east and the next low pressure system
strengthens between the Central Rockies and the Great Basin. Warm
and more humid air will return to the region with highs warming
into the 80s Sunday afternoon. Showers and thunderstorms will be
possible along the lifting front with the best chances across the
western zones in the afternoon where there air will be most
unstable. A few strong to severe storms will be possible with a
threat for large hail and damaging winds.
79
&&
.LONG TERM... /Issued 240 PM CDT Sat Apr 30 2022/
/Sunday Night through Saturday/
An upper level low will swing through the Great Basin Sunday and
a lead shortwave trough will eject into West Texas during the
afternoon. The shortwave's forcing for ascent will encounter an
increasingly unstable airmass across the state and result in an
eruption of convection to our west. Global model and CAM forecasts
are not in good agreement on how to evolve this convection. One
basket of solutions develops it into a MCS and tracks it roughly
along the Red River Valley. This scenario would mean best chances
of rain, and an attendant flooding threat exist across the
northern zones Sunday night and into Monday morning. This would
also likely lay an outflow boundary down across the CWA to focus
additional convective development Monday afternoon. The other
possible scenario is the convection in West Texas is more
scattered but organizes into a few clusters that track eastward
and into western parts of North/Central Texas Sunday evening. This
convection would generally weaken in intensity as it approached
the I-35 corridor. This scenario may result in an atmosphere more
worked over and therefore less chance for a repeat round of
convection Monday afternoon. Regardless of which scenario pans
out, convection Sunday evening will have some severe weather
potential, but it will be highest across western zones in the
evening and diminish during the overnight hours. PoPs will be
highest across the northwest zones, tapering down to no
mentionable PoPs in the southeast. Due to the uncertainty on how
convection transpires tomorrow night, Monday's PoPs are broad
brushed with the highest PoPs featured in the northern zones.
A cold front will move into North Texas Tuesday morning as the
upper level trough moves into the Midwest. Cooler temperatures
with highs only in the 70s are likely over the northern zones, but
a warm and unstable airmass will reside to the south of the
boundary with highs continuing in the 80s. While the front will
stall across the heart of the CWA and become a focus for scattered
showers and storms Tuesday afternoon and evening, the upper level
support for lift is lacking as we will be between upper systems,
so PoPs will remain only in the 20-30% range.
The front will retreat northward Wednesday morning as the next
upper system approaches. Of all of the days during the next week,
the setup looks best for storms on Wednesday. Lift from this upper
system combining with a very unstable airmass should result in
widespread convection with a severe weather threat. The upper
level system slowly moves out into the Plains Thursday, which may
result in another round of scattered/numerous showers and storms,
but there will be concerns that the atmosphere could be worked
over after Wednesday's activity. Otherwise when this upper system
moves east into the Mississippi Valley, it will push a cold front
through which should end chances of rain by late week and into
next weekend with slightly cooler temperatures and drier air.
TR.92
&&
.AVIATION... /NEW/
/00Z TAFs/
There are no major aviation weather concerns across the TAF sites
through tonight.
The cold front that moved through the region today will stall
across Central Texas tonight and lift back north across the region
Sunday. Dry air behind the front and weak subsidence aloft will
result in a mostly clear sky through tonight. The front will lift
back to the north on Sunday bringing an increase in low level
moisture but VFR will continue with mainly mid and high clouds. A
few showers and thunderstorms will be possible near the lifting
warm front on Sunday but the best storm chances should remain to
the west of the TAF sites, possibly impacting the Glen Rose corner
post in the afternoon.
A north wind between 8 and 11 knots this evening will veer to the
southeast by Sunday morning with speeds increasing slightly
during the day.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 59 87 68 85 67 / 0 20 50 50 40
Waco 63 86 69 85 70 / 20 30 30 40 30
Paris 55 83 64 80 66 / 0 10 50 70 60
Denton 57 86 65 84 62 / 0 20 60 60 40
McKinney 57 85 67 82 65 / 0 10 50 60 40
Dallas 60 86 69 84 68 / 0 20 50 50 40
Terrell 59 86 68 84 67 / 0 20 40 50 40
Corsicana 62 85 69 85 69 / 10 20 20 40 40
Temple 65 86 68 85 69 / 20 30 20 40 20
Mineral Wells 55 86 66 85 62 / 0 20 60 50 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 30, 6:03 PM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
703 PM CDT Sat Apr 30 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
703 PM CDT Sat Apr 30 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Isolated to widely scattered thunderstorms are possible this
evening, primarily across Central Texas and the Brazos Valley.
A few storms may become severe with hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a conditional threat for severe weather midday Sunday
through the afternoon. If storms develop, they will be capable of
producing large hail and damaging winds.
Thunderstorm chances will increase Sunday night as an upper level
system moves in from the west. Some of these storms could be severe,
but locally heavy rainfall will be the primary concern, particularly
north of the I-20 corridor.
Thunderstorm chances will continue the remainder of the week, with
the greatest potential for storms late Wednesday into Wednesday
night, but storm chances tapering off Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 30, 6:00 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
700 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 7 SW PALESTINE 31.67N 95.72W
04/30/2022 E1.25 INCH ANDERSON TX PUBLIC
&&
SFLocal storm report, Apr 30, 6:02 PM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
702 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 4 WSW LEONA 31.14N 96.04W
04/30/2022 U0.75 INCH LEON TX PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
MSSLocal storm report, Apr 30, 6:10 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
710 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 E LEONA 31.15N 95.97W
04/30/2022 U1.00 INCH LEON TX BROADCAST MEDIA
&&
MSSLocal storm report, Apr 30, 6:40 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
740 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL LEONA 31.15N 95.97W
04/30/2022 M1.75 INCH LEON TX BROADCAST MEDIA
SOCIAL MEDIA PHOTO.
&&
MSSDrought, Montague
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Montague forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county through the end of the month.
Drought, Denton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Denton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county through the end of the month.
Drought, Stephens
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Stephens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected portions of the county through the end of the month.
Drought, Palo Pinto
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Palo Pinto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county through the end of the month.
Drought, Parker
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Parker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected portions of the county through the end of the month.
Drought, Tarrant
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Tarrant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected portions of the county through the end of the month.
Drought, Dallas
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county through the end of the month.
Drought, Eastland
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Eastland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.327, -98.832 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the entire county through the end of the month.
Drought, Erath
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Erath forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.236, -98.218 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the entire county through the end of the month.
Drought, Hood
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.430, -97.832 (the zone’s center; the record gives no point)
Severe to extreme drought affected the entire county through the end of the month.
Drought, Somervell
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Somervell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the entire county through the end of the month.
Drought, Johnson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Johnson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the entire county through the end of the month.
Drought, Ellis
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Ellis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the entire county through the end of the month.
Drought, Comanche
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Comanche forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions affected the entire county through the end of the month.
Drought, Mills
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions affected the entire county through the end of the month.
Drought, Hamilton
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions affected the entire county through the end of the month.
Drought, Bosque
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bosque forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions affected the entire county through the end of the month.
Drought, Hill
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected the entire county through the end of the month.
Drought, Navarro
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Navarro forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county through the end of the month.
Drought, Lampasas
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Lampasas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions affected the entire county through the end of the month.
Drought, Coryell
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Extreme to exceptional drought conditions affected the entire county through the end of the month.
Drought, Bell
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Severe to extreme drought conditions affected portions of the county through the end of the month.
Drought, McLennan
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- McLennan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Severe to exceptional drought conditions affected portions of the county through the end of the month.
Drought, Limestone
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Limestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.546, -96.580 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county through the end of the month.
Drought, Falls
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Falls forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Severe drought conditions affected portions of the county through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024496, 1024497, 1024498, 1024499, 1024500, 1024501, 1024502, 1024503, 1024522, 1024524, 1024525, 1024526, 1024600, 1024601, 1024602, 1024605, 1024607, 1024610, 1024612, 1024613, 1024614, 1024615, 1024616, 1024617, 1024618.